Jump to content

Horrible experience with IV push Furosemide, any insight is appreciated

Med-Surg   (5,919 Views | 11 Replies)
by shopARC shopARC (New) New

702 Profile Views; 5 Posts

I don't know what exactly I'm looking for here, but I have to get this story out and we don't have counselors available at our hospital. I'm new to both nursing and the unit.

About two weeks ago I was caring for a man who was s/p hip fracture/replacement. He ended up with nosocomial pneumonia and had to be intubated and spent some time in the ICU, and post extubation he was moved to us to be stabilized and then sent home.

His I/O was off and he has a standing order for Furosemide 5-10mg iv push if he was out of whack (he was about +300 at this point and should have been [+(-)0 -(-)500], and and it was only 12pm). It was the end of my shift and the beginning of visiting hours, and his wife was at the bedside.

I went and gave 5mg Furosemide iv push. The injection and flush lasted 3 minutes (our hospital policy is not to exceed 4mg/min, and he hadn't gotten any Furosemide during this hospital stay). After I gave the meds, he reacted okay, but about one minute later his alarm started blaring EXTREME BRADY, and his wife screamed for someone to come help him. I ran over and the monitor didn't show brady, but that he had thrown 3 PVC's in a row. I silenced the alarm to assess him and he was already fine, the episode passed and he was totally normal looking and his HR was back to normal SR. His wife apologized for yelling but said that right when the alarm went off, his face and body movements looked like he was in trouble. I didn't see this, but I believe her.

I don't remember what other meds he was on at the moment, but I do remember that I checked the precipitate risk/interactions list and NOTHING could have reacted with the Furesis. His BP before and after was fine. Absolutely no one else besides me and his wife freaked out - all of the other nurses looked calmly and said everything was OK. I checked his chart the next day, and he'd had another bradycardic episode about 6 hours after I left, unrelated to any Furosemide doses.

I could still vomit and cry thinking about this episode. Since then I have a crippling fear of giving any medication IV push, and our ward requires a lot of it.

Does anyone have any insight they'd like to share? Any ideas about it? I asked several nurses on my ward and they all agreed that it could have just been a ****** side effect, but I'd like to ask a larger group. I wasn't incredibly confident before - I'm new - but this completely shot my confidence to ****, so much that I'm considering resigning.

Share this post


Link to post
Share on other sites

CrunchRN has 25 years experience as a ADN, RN and specializes in Clinical Research, Outpt Women's Health.

1 Follower; 4,198 Posts; 30,515 Profile Views

Stop!!!!!!!!!!!!!!!

You did fine. Probably totally unrelated to the furosamide. More likely from any of the other 900 things wrong with him.

Share this post


Link to post
Share on other sites

PMFB-RN has 16 years experience as a BSN, RN and specializes in burn ICU, SICU, ER, Traum Rapid Response.

5,144 Posts; 69,367 Profile Views

You need to relax. I agree with the previous poster that the Lasix and the 3 PVCs were unrelated. Monitors are notoriously unreliable at reading rhythms. I have trained myself to ignore anything that the monitor says and determine the rhythm myself.

I would consider checking electrolytes in that situation, especially if the patient is going to be having a lot of urine output. Most likely you will find low Mag or K levels when the patient is throwing a lot of PVCs.

It is important that we nurses do not freak out in front of our patients and their families. They need to have confidence that their nurse can take care of them and can handle situations. Calmly assess your patient and if you are unsure of what is going on get help from a more experienced coworker.

Share this post


Link to post
Share on other sites

Silverdragon102 has 32 years experience as a BSN and specializes in Medical and general practice now LTC.

7 Followers; 1 Article; 39,096 Posts; 144,196 Profile Views

Take a deep breath, stop and relax. As mentioned the episodes are unrelated and there are going to be times again when a situation occurs and makes you doubt yourself but I am sure like you did here you will have checked everything first and covered the various bases

Share this post


Link to post
Share on other sites

5 Posts; 702 Profile Views

Somehow - and I really don't know how - I didn't freak out in front of the patient's family. I hustled over there for sure, but I waited until later to have my moment.

What was funny was that it was a very specifically isolated incident. I'd been taking care of that same patient for three days in a row and he'd never had an abnormal HR before that, so at the time it felt like a DIRECT consequence of something I had done, possibly in error (even though I am crazy about checking everything, then double, then triple checking). I didn't even know about the repeat brady episode until the next morning, so any perspective I have came later, and even then, I was worried it was a leftover effect from before. It's not until posting here that I finally feel some relief. So, thank you!

Share this post


Link to post
Share on other sites

meanmaryjean has 40 years experience as a DNP, RN and specializes in NICU, ICU, PICU, Academia.

3 Followers; 7,573 Posts; 65,664 Profile Views

You poor thing! Trust us- it was completely unrelated- you did nothing wrong. In about five years- you WILL laugh about this. Promise.

Share this post


Link to post
Share on other sites

5 Posts; 702 Profile Views

I could hug you. The transition from nursing school to working life has been definitely more challenging than I'd anticipated. This felt like the first time I'd done something that negatively affected a patient, and the fact that his wife was there and scared really affected me. I still remember the look on her face when his monitor started blaring - there were 6 of us in the nursing station and she only looked at me. Sorry to be a wuss but I cried reading these responses as I let it REALLY sink in that I didn't do anything wrong, or there wasn't some rule about Furosemide that I hasn't heard/read, etc etc.

Thank you!

Share this post


Link to post
Share on other sites

MECO28 has 8 years experience as a BSN, RN and specializes in Float Pool-Med-Surg, Telemetry.

215 Posts; 7,886 Profile Views

Oh my gosh, seriously; don't freak out. That is a very small dose of Furosemide and 3 minutes is more than adequate. You did nothing wrong!

Share this post


Link to post
Share on other sites

tokmom has 30 years experience as a BSN, RN and specializes in Certified Med/Surg tele, and other stuff.

4,568 Posts; 48,253 Profile Views

We don't get excited about PVC's until we see at least a 10 beat run...more than once. Then we assess the electrolyte status and see if anything is amiss.

Most people have weird rhythms at home, but they aren't obviously captured until they come to the hospital.

Don't quit and don't worry too much. Back in the ice ages of nursing, Lasix was pushed at any rate, and pt's did fine. You gave such a minute does (did that much even work?) and gave it slowly.

Share this post


Link to post
Share on other sites

8 Posts; 773 Profile Views

{{{{{{HUG}}}}}}} You're doing just fine. You did the right thing, you gave the right med, right dose, right time, etc. For all you know, a tele lead could have come away from the body for a moment. He's alive. He didn't code. No throwing up.... no quitting.... no crying.... always do a slow push.... breathe in and out. It's ok.

Share this post


Link to post
Share on other sites

31 Posts; 2,034 Profile Views

Don't quit. Sounds like you are a conscientious and caring nurse and that you did everything right including assessing your patient. Just keep reading the drug book before administration and go slow with IV meds. Be gentle on yourself.

Share this post


Link to post
Share on other sites

PacoUSA has 8 years experience as a BSN, RN and specializes in PCU / Telemetry.

3,430 Posts; 44,360 Profile Views

You have to remember the first rule of thumb we learned as nursing students: assess and treat the patient, not the machine. Just because the wife said he made some sort of face doesnt really mean what she said indicated for sure some sort of arrhythmia happened. He could have winced just repositioning himself. I highly doubt the furosemide caused anything you described. I give that drug IVP regularly and even the sickest patients dont get PVCs. I am sure one of his other comords is responsible.

Sent from my iPad using allnurses

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.